Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 30, NWS Midland/Odessa, TX

August 18, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 18, 2017, 9:43 AM CDT for Presidio County, Texas. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 9:43 AM CDT (14:43 UTC)
Expired
Aug 19, 2017, 5:54 AM CDT
In force
20 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Presidio International Bridge (PRST2).

Action stage
12 ft
Minor stage
15.5 ft
Moderate stage
20 ft
Major stage
22.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

671 
WGUS44 KMAF 181443
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
943 AM CDT Fri Aug 18 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County
  
.Thunderstorms over the past few days have produced abundant rainfall
on both sides of the Rio Grande in the vicinity of Presidio.  
Increased flows on the Rio Conchos have resulted in minor flooding of
the Rio Grande at the Presidio International Bridge.  This flooding 
is expected to move downstream later today.  The river should fall 
below flood stage tonight, unless additional rainfall exacerbates the
problem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this afternoon or evening.

&&

TXC377-190643-
/O.NEW.KMAF.FL.W.0030.170818T1443Z-170819T1054Z/
/PRST2.1.ER.170818T0545Z.170818T1130Z.170818T2254Z.NO/
943 AM CDT Fri Aug 18 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Presidio International Bridge.
* until late tonight, or until the warning is cancelled.
* At  9AM Friday the stage was 16.8 feet (5.1 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 16.8 feet (5.1 meters) on 
Aug 14 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio Inter 12.0 15.5   16.8   Fri  9 AM  16.4  15.3  14.4  13.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio Inter  3.7  4.7    5.1   Fri  9 AM   5.0   4.7   4.4   4.1

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

TXC377-190643-
/O.NEW.KMAF.FL.W.0031.170818T1452Z-170819T1845Z/
/PRDT2.1.ER.170818T1452Z.170818T2100Z.170819T0645Z.NO/
943 AM CDT Fri Aug 18 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande below Presidio 5SE.
* until Saturday afternoon, or until the warning is cancelled.
* At  9AM Friday the stage was 8.5 feet (2.6 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 10.2 feet (3.1 meters) by late this afternoon.  The
  river will fall below flood stage by after midnight tomorrow.
* Impact...At 11.0 feet (3.4 meters), minor flooding continues along 
  the river.  Irrigation pumps may need to be removed.  No threats to
  residences or other structures are known to occur.

This crest compares to a previous crest of 10.2 feet (3.1 meters) on 
Jul 9 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio 5SE    8.0  9.0    8.5   Fri  9 AM   9.7   9.9   9.1   8.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio 5SE    2.4  2.7    2.6   Fri  9 AM   3.0   3.0   2.8   2.6

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

44
1 follow-up statement
976 
WGUS84 KMAF 190135
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
835 PM CDT Fri Aug 18 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County
  
.Rainfall has ended over the Rio Grande basin and river levels 
have fallen below flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

No further statements will be needed at this time.

&&

TXC377-190205-
/O.CAN.KMAF.FL.W.0030.000000T0000Z-170819T1054Z/
/PRST2.1.ER.170818T0545Z.170818T1130Z.170818T1726Z.NO/
835 PM CDT Fri Aug 18 2017

The Flood Warning is cancelled for
  the Rio Grande at Presidio International Bridge.
* At  8PM Friday the stage was 13.1 feet (4.0 meters).
* Fell below flood stage at 12:26 PM Friday.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue to fall to 12.8 feet (3.9 
  meters) by Sunday morning.

This crest compares to a previous crest of 15.7 feet (4.8 meters) on 
Aug 18 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sat
                                                1AM   7AM   1PM   7PM
  Presidio Inter 12.0 15.5   13.1   Fri  8 PM  12.9  12.9  12.9  12.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sat
                                                1AM   7AM   1PM   7PM
  Presidio Inter  3.7  4.7    4.0   Fri  8 PM   3.9   3.9   3.9   3.9

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

TXC377-190205-
/O.CAN.KMAF.FL.W.0031.000000T0000Z-170819T1845Z/
/PRDT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
835 PM CDT Fri Aug 18 2017

The Flood Warning is cancelled for
  the Rio Grande below Presidio 5SE.
* At  8PM Friday the stage was 6.4 feet (2.0 meters).
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river crested below flood stage at 8.5 feet (feet 
  meters).  The river will fall to 6.0 feet (1.8 meters) by .

This crest compares to a previous crest of 9.7 feet (3.0 meters) on 
Jul 23 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sat
                                                1AM   7AM   1PM   7PM
  Presidio 5SE    8.0  9.0    6.4   Fri  8 PM   6.2   6.1   6.1   6.1

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sat   Sat   Sat
                                                1AM   7AM   1PM   7PM
  Presidio 5SE    2.4  2.7    2.0   Fri  8 PM   1.9   1.9   1.9   1.9

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 18, 6:21 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 18, 6:21 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 AM CDT Fri Aug 18 2017

.AVIATION...
12Z TAF issuance.

No major aviation concerns the next 24 hours, VFR conditions will
persist at all terminals. Afternoon/evening thunderstorms will be
possible again today, mainly out west near the mountains. Best
chance for an isolated storm or two will be at CNM, PEQ and FST
but uncertainty is too high attm to include mention.

&&

.PREV DISCUSSION... /issued 319 AM CDT Fri Aug 18 2017/

DISCUSSION...
Upper ridge extending from the Atlantic across TX to NM will become
centered over TX Saturday.  Out west an upper trough will set up
along the CA coast.  This trough will not be strong enough to
dislodge the ridge and will remain near its location well into next
week.  Looking ahead into next weekend the ridge should become more
established over the 4 corners region and remain over TX and NM.
Until the ridge is dislodged look for little change in the daily
pattern.

No fronts seen moving through the area for the coming week.  Will
stay on the warm side of guidance with more of a persistence
forecast.  Long range guidance keeps temps nearly constant with
widespread highs in the mid to upper 90s for the area.  Morning
lows will remain elevated due to the high dewpts well into the 60s.

Expect storms again today as have good low level moisture... daytime
heating and old outflow boundaries to form on.  The highest pops
will be west over the higher elevations.  Although increasing
heights may make storm formation less favorable... have had
thunderstorms across the Permian Basin every afternoon this week so
will go ahead add isolated pops today.  Locally heavy rain will be
possible with any of these storms.  Mountains looked favored
Saturday and Sunday too.  In the extended wIll have to watch a low
coming off the Gulf and into the area late next week... could be a
wx producer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     95  71  95  72 /  10   0  10  10
Carlsbad                       95  72  93  72 /  20  10  20  30
Dryden                         96  76  99  75 /  10  10  10   0
Fort Stockton                  95  73  95  72 /  20  10  10  10
Guadalupe Pass                 85  68  82  66 /  30  20  30  40
Hobbs                          92  70  92  69 /  10  10  10  20
Marfa                          87  61  88  61 /  40  20  30  20
Midland Intl Airport           96  74  96  73 /  10  10  10  10
Odessa                         95  74  96  72 /  10  10  10  10
Wink                           98  74  98  73 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/72
Hazardous weather outlook, Aug 18, 3:21 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
321 AM CDT Fri Aug 18 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
321 AM CDT Fri Aug 18 2017 /221 AM MDT Fri Aug 18 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are possible once again this afternoon and evening,
especially along and near the mountain regions. However, isolated
thunderstorms will be possible farther east. Any storms that do
develop may be accompanied by frequent lightning, hail, gusty winds,
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorm chances continue for the mountain areas the next several
days however the probability for widespread hazardous weather is
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:17 PM CDTAreal Flood AdvisoryMAFLoving, Winkler3 hr
Aug 17, 7:39 PM CDTSpecial Weather StatementMAFLoving51 min
Aug 17, 7:50 PM CDTSpecial Weather StatementMAFCrane55 min
Aug 17, 8:07 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Aug 17, 8:31 PM CDTSpecial Weather StatementMAFLoving44 min
Aug 17, 9:02 PM CDTSpecial Weather StatementMAFCrane58 min
Aug 18, 9:43 AM CDTRiver Flood WarningMAFPresidio28 hr
Aug 18, 3:38 PM CDTAreal Flood AdvisoryMAFCrane3 hr
Aug 18, 5:36 PM CDTSpecial Weather StatementMAFWinkler39 min
Aug 18, 6:50 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.